Taking common painkillers such as ibuprofen for only a week can significantly raise the risk of having a heart attack, a major new study suggests.
Patients are being urged to limit their use of the drugs for as short a period as possible after they were linked to increased heart attack chances of more than 50 per cent… More at The Telegraph.
Back in January I visited my GP with persistent elbow and forearm pain. She did a quick check up and told me to take ibuprofen for 4 weeks. I went back after a month and she told me to carry on taking it as a ‘strain’ can take time to heal.
After I started to get stomach problems because of the ibuprofen, she gave me Omeprazole to help deal with that, but to carry on with the ibuprofen.
Eventually another GP (one who seemed a lot more switched on) referred me to a private hospital through the NHS. The consultant examined me and diagnosed Tennis Elbow, and advised to stop taking the ibuprofen straight away.
He then gave me a steroid injection in the elbow and told me to return in 6 weeks if it does not get any better.
And then I read these two pieces–
Corticosteroid injections are sometimes used to treat particularly painful musculoskeletal problems. However, there is limited clinical evidence to support their use as an effective treatment for tennis elbow.
Corticosteroids are a type of medication that contain man-made versions of the hormone cortisol.
Corticosteroid injections may help reduce the pain of tennis elbow in the short term, but their long-term effectiveness has been shown to be poor. (source NHS)
Overall it is clear that the local administration of glucocorticoid has significant negative effects on tendon cells in vitro, including reduced cell viability, cell proliferation and collagen synthesis. There is increased collagen disorganisation and necrosis as shown by in vivo studies. The mechanical properties of tendon are also significantly reduced. This review supports the emerging clinical evidence that shows significant long-term harms to tendon tissue and cells associated with glucocorticoid injections. (source Howard J. Luks)
So, the best advice is to make Google your doctor?
And my elbow still f*cking hurts!